Missouri, 2003

Damaging Wind in Missouri, December 15 to 16, 2003

December 15 to 16, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 15, 3:34 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 15, 3:34 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CST MON DEC 15 2003

.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH A FRONTAL SYSTEM PUSHING
THROUGH THE FORECAST AREA TONIGHT. THIS AFTERNOON...A STRONG
SHORTWAVE WAS PUSHING INTO KANSAS.  ITS ASSOCIATED SURFACE LOW WAS
FOUND OVER SOUTHWEST IOWA...AND THE SURFACE COLD FRONT ROUGHLY
STRETCHED FROM EXTREME SOUTHEAST NEBRASKA...TO SOUTH-CENTRAL
KANSAS.  GUSTY SOUTH WINDS AHEAD OF THE SYSTEM ALLOWED TEMPERATURES TO
SKYROCKET ACROSS THE FORECAST AREA THIS AFTERNOON...AS READINGS
RANGED FROM 63 AT JOPLIN...AND 58 AT SPRINGFIELD...TO 49 AT VICHY.

WHILE THERE LOOKS TO BE DECENT LIFT ASSOCIATED WITH THE FRONT AND
SHORTWAVE...MOISTURE WILL BE QUITE SHALLOW.  MESOETA RH CROSS
SECTIONS SHOW GENERALLY DRY AIR ABOVE 750 MB.  850 MB MOISTURE
TRANSPORT VECTORS SHOW THE BEST LOW-LEVEL MOISTURE CONVERGENCE
ACROSS SOUTH-CENTRAL INTO EASTERN MISSOURI.  BOTH THE ETA AND GFS
QPF FIELDS PAINT 1 TO 2 TENTHS (LIQUID) ACROSS MY FAR EASTERN
COUNTIES.  PREVIOUS FORECAST SHOWED SIMILAR THINKING...AND I ONLY
MADE MINOR CHANGES TO THE POP GRIDS FOR TONIGHT.  FORECAST GRIDS
WILL TREND 50 POPS EAST TO AROUND 30 ACROSS SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI.

PRECIPITATION TYPE WILL ALSO BE A CONCERN.  THE FRONT WILL REACH
SOUTHEAST KANSAS/FAR WESTERN MISSOURI LATE THIS EVENING.  LOOKS LIKE
TEMPERATURES WILL BE ABOVE FREEZING BEFORE MIDNIGHT ACROSS THE
ENTIRE FORECAST AREA...SO ANY PRECIPITATION THAT FALLS THIS EVENING WILL BE
RAIN.  LOOKING AT MESOETA SURFACE TEMPERATURES...THE FREEZING LINE
STRETCHES FROM OSAGE BEACH TO NEAR BRANSON BY 08Z...AND FROM SALEM
TO GAINESVILLE BY 12Z.  COMPARING THE MESOETA WITH CURRENT
OBSERVATIONS INDICATES THE MODEL MAY BE SEVERAL DEGREES TOO COOL.
DECIDED TO KEEP MENTION OF FREEZING DRIZZLE/FLURRIES AFTER
MIDNIGHT...AS THE WESTERN TWO-THIRDS OF THE FORECAST AREA SHOULD
DROP BELOW FREEZING SOMETIME BEFORE DAWN...EVEN IF COOLING TRENDS ARE A BIT
SLOWER THAN THE ETA.  WITH THE SHALLOW MOISTURE IN PLACE...NOT MUCH
SEEDER-FEEDER WILL TAKE PLACE. SO THERE WILL PROBABLY BE MORE
DRIZZLE/FREEZING DRIZZLE INSTEAD OF FLURRIES OVERNIGHT.  IM
EXPECTING QPF AMOUNTS TO BE VERY LIGHT...SO ANY WINTERY
ACCUMULATIONS WILL BE MINIMAL.

WINDS WILL CONTINUE TO BE GUSTY TONIGHT AND INTO TUESDAY MORNING.
850 MB PROFILER DATA IS SHOWING 50 TO 60 KT FLOW AHEAD OF THE
SYSTEM...AND 35 TO 45 KTS ACROSS KANSAS AND NEBRASKA.  WINDS MAY
DECREASE A BIT JUST ALONG THE FRONT. HOWEVER...BUFKIT SOUNDINGS
INDICATE 25 TO 30 KTS TRANSPORTED TO THE SURFACE THROUGH MIDDAY
TUESDAY.

LOW CLOUDS WILL HOLD STEADY OVER THE REGION FOR MUCH OF TUESDAY...AS
MORE WEAK UPPER ENERGY PUSHES OVERHEAD AND MODEL LOW-LEVEL FIELDS
REMAIN NEARLY SATURATED. IN ADDITION...KEPT LOW MORNING POPS FOR
FZDZ/FLURRIES ACROSS OUR EASTERN AREAS.  THE CLOUD COVER ALONG WITH
COLD AIR ADVECTION WILL KEEP TEMPERATURES FROM RISING MUCH.  IN
GENERAL I TRENDED TOWARD THE COOLER MET GUIDANCE...WITH HIGHS EXPECTED
TO RANGE IN THE MIDDLE AND UPPER 30S.

AS FOR THE EXTENDED...THE REMAINDER OF THE WEEK LOOKS DRY.  A COUPLE
CLIPPER TYPE SYSTEMS PASS TO THE NORTHEAST OF THE AREA.  THE EFFECTS
OF THESE SYSTEMS WILL BE TO COOL TEMPERATURES A FEW DEGREES.  DIDNT
CHANGE MUCH TO THE GRIDS EXCEPT FOR LOWERING TEMPERATURES IN A FEW
PLACES...AS THE GFS HAS TRENDED COOLER AND TO BETTER BLEND WITH
SURROUNDING OFFICES.

SAW

&&

.AVIATION...
TIGHT SURFACE PRESSURE GRADIENT IN RESPONSE TO APPROACHING SURFACE
LOW PRESSURE OVER KANSAS WILL CONTINUE THE WINDY CONDITIONS THROUGH
THIS EVENING. SUSTAINED SOUTHERLY WINDS OF 20 TO 30 KTS WILL BE
COMMON WITH HIGHER GUSTS AROUND 35 KTS POSSIBLE. WINDS INCREASE WITH
HEIGHT TO NEAR 50 KTS AT 3000 FEET. LOW LEVEL MOISTURE WILL
GRADUALLY INCREASE IN ADVANCE OF THE SURFACE LOW AND ASSOCIATED COLD
FRONT. STRATUS WITH MVFR CEILINGS NEAR 2000 FEET WILL AFFECT MAINLY
SOUTH CENTRAL MISSOURI EAST OF SPRINGFIELD THIS AFTERNOON THEN
SPREAD ACROSS THE AREA THIS EVENING. WINDS WILL SHIFT TO THE
NORTHWEST AT THE JOPLIN TERMINAL AROUND 9 PM AND AT SPRINGFIELD
AROUND MIDNIGHT AS A STRONG COLD FRONT PUSHES EAST ACROSS THE
REGION. WIND SPEEDS WILL REMAIN IN THE 20 TO 30 KT RANGE. A FEW
SHOWERS WILL DEVELOP THIS EVENING AHEAD OF THE FRONT WITH LIGHT
FREEZING DRIZZLE OR FLURRIES POSSIBLE AS COLD AIR RUSHES INTO THE
AREA BEHIND THE FRONT.

FOSTER

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Dec 15, 7:00 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CST MON DEC 15 2003

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
700 PM CST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL
  WIND GUSTS RANGING BETWEEN 30 AND 35 MPH
  AREAS OF FREEZING DRIZZLE AND FLURRIES

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN
  MISSOURI...MAINLY SOUTH OF INTERSTATE 44 OVERNIGHT.

  SOUTHERLY WINDS IN ADVANCE OF AN APPROACHING COLD FRONT WILL GUST
  TO AROUND 30 MPH AT TIMES THIS AFTERNOON ACROSS THE OUTLOOK AREA.
  WINDS MAY DECREASE FOR A SHORT TIME AS THE FRONT NEARS EARLY THIS
  EVENING...THEN SHIFT TO THE WEST WITH GUSTS APPROACHING 35 MPH
  DURING THE OVERNIGHT HOURS.

  AREAS OF FREEZING DRIZZLE AND FLURRIES ARE POSSIBLE MAINLY AFTER
  MIDNIGHT.

  DISCUSSION:

  SOME INSTABILITY DEVELOPED AHEAD OF A STRONG COLD FRONT MOVING
  INTO SOUTHEAST KANSAS THIS EVENING. ENOUGH INSTABILITY IN THE LOW
  LEVELS WILL CAUSED SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND
  AHEAD OF THE SURFACE COLD FRONT. IT WILL BE CONCENTRATED MAINLY
  SOUTH OF INTERSTATE 44 TONIGHT. THE MAIN WEATHER HAZARD WILL BE
  LOCALLY HEAVY RAINFALL.

  GUSTY WINDS WILL BE COMMON ACROSS THE OUTLOOK AREA THIS AFTERNOON
  AS THE PRESSURE GRADIENT STRENGTHENS IN ADVANCE OF AN APPROACHING
  SURFACE LOW AND COLD FRONT.  THE COLD FRONT WILL PUSH ACROSS THE
  OZARKS REGION DURING THE OVERNIGHT HOURS.  WINDS BEHIND THIS FRONT
  WILL SHIFT AROUND TO THE WEST WITH GUSTS RANGING FROM 30 TO 35
  MILES PER HOUR. THESE WINDS WILL COMBINE WITH TEMPERATURES FALLING
  NEAR THE FREEZING MARK...TO PRODUCE WIND CHILL VALUES BETWEEN 10
  AND 15 DEGREES MAINLY NORTHWEST OF A BRANSON TO ROLLA LINE.

  AS COLD AIR FILTERS IN BEHIND THE FRONT...FREEZING DRIZZLE AND
  FLURRIES WILL BE POSSIBLE.  WHILE NO ACCUMULATIONS ARE
  EXPECTED...ANY PERIOD OF FREEZING DRIZZLE COULD POTENTIALLY
  PRODUCE SLICK SPOTS ON AREA ROADS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A FEW FLURRIES OR AREAS OF LIGHT FREEZING DRIZZLE MAY LINGER AFTER
  THE PASSAGE OF THE COLD FRONT THROUGH THE MORNING HOURS
  TUESDAY. MORNING COMMUTERS SHOULD USE CAUTION...AS A FEW SLICK
  SPOTS MAY BE PRESENT ON AREA ROADS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

JLT/SAW

The radar

The Springfield radar (KSGF), 21 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
December 15, 7:15 PM CST to December 16, 7:15 PM CST
Where
Greene County, 2 mi W of Ash Grove
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -93.617

Law enforcement officials observed several downed trees from severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335802.